Delaware, 2002

Flash Flood in Delaware, July 27, 2002

July 27, 2002 · NWS PHI · 1 event in 1 county or zone

Slow moving thunderstorms with heavy rain produced poor drainage flooding and flooding of creeks in parts of the eastern two-thirds of Sussex County. Adjusted Doppler Radar Storm total estimates averaged between 1 to 3 inches across much of this area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Slow moving thunderstorms with heavy rain produced poor drainage flooding and flooding of creeks in parts of the eastern two-thirds of Sussex County. Adjusted Doppler Radar Storm total estimates averaged between 1 to 3 inches across much of this area. But storm total estimates reached between 4 and 5 inches at the conjunction of Nanticoke, Cedar Creek and Georgetown Hundreds. Roadway flooding was reported near and along the coasts on Delaware State Routes 1, 26 and 54.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 3:30 PM EST, 2 hours earlier.

Area forecast discussion, Jul 27, 3:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
430 PM EDT SAT JUL 27 2002

IT APRS PCPN WILL BE LINGERING BEYOND 6 PM ACROSS THE SERN ZNS AND
WE WILL CARRY A CHC INTO THE EVE. ALSO PAIR OF SHRT WVS HELPING THE
DVLPMNT OF BANDS OF SHRA/TSRA FTHR TO THE W. LATEST MESOETA STOPS
THEM SW OF OUR CWA...BUT GIVEN ITS ALRDY INTO OUR SERN ZNS...WE WILL
BRING AN EVE CHC BACK INTO PHL METRO AREA.

TFG

PREV AFD.........................................................

WRM FRNT/DEW PT BOUND WILL SLOWLY MOVE THRU FA NEXT 24 HOURS. PRECIP
ASSOC WITH FEAT NOW OVER DELMARVA WILL CONTIN INTO EVENING. NEXT
FEATURE TO HIT AREA WILL BE VORT MAX MOVING ACROSS TO OUR N. WILL
MENT RW FOR NORTH ZONES TONIGHT. AFTER THAT THE SOUP IS ON AND
TYPICAL DOG DAYS OF SUMMER WITH HIGH TEMP/HUMIDITY & PM RW/TRW
AROUND. WILL NOT ISSUE ANY HEAT ADV AT THIS TIME BUT MAY BE NEEDED
FOR MON/TUES.

ON MARINE...ALL TRANQUIL.

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...NONE.

ZEV

In the hours before

Special weather statement, Jul 27, 2:39 PM EST, 2 hours 51 minutes before
DEZ002>004-NJZ023-024-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
339 PM EDT SAT JUL 27 2002

...POOR DRAINAGE FLOODING FROM SLOW MOVING SHOWERS AND
THUNDERSTORMS...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WITH HEAVY RAIN WILL
CONTINUE TO MOVE INTO EXTREME SOUTHERN NEW JERSEY AND THROUGH THE
SOUTHERN HALF OF DELAWARE THROUGH 6 PM. ISOLATED AMOUNTS UP TO 2
INCHES IN AN HOUR HAVE ALREADY FALLEN AND WILL CONTINUE TO DO SO AS
THEY MOVE INTO SOUTHERN NEW JERSEY AND ALONG THE DELAWARE COAST.
PLEASE BE WARY FOR STREET AND POOR DRAINAGE FLOODING...ESPECIALLY
ALONG THE IMMEDIATE DELAWARE AND NEW JERSEY SHORES. USE CAUTION
WHILE DRIVING THROUGH UNDERPASSES THE REST OF THIS AFTERNOON. IF YOU
LIVE IN AN AREA THAT IS PRONE TO POOR DRAINAGE FLOODING...BE PREPARED
TO MOVE YOUR VEHICLE TO HIGHER GROUND. THE CURRENT TIDES ARE NEAR
LOW TIDE WHICH WILL MAKE IT EASIER FOR THE RAIN TO RUN OFF NEAR THE
COAST.

TFG
Special weather statement, Jul 27, 4:34 PM EST, 56 minutes before
DEZ003-004-272300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
534 PM EDT SAT JUL 27 2002

A PAIR OF STRONG THUNDERSTORMS ARE MOVING THROUGH SUSSEX COUNTY
DELAWARE. ONE WAS APPROACHING FENWICK ISLAND. THE SECOND WAS NEAR
ELLENDALE. BOTH WERE MOVING SOUTHEAST AT ABOUT 20 MPH.
WIND GUSTS TO 40 MPH...FREQUENT DANGEROUS LIGHTNING AND RAINFALL
RATES OF 2 INCHES PER HOUR ARE LIKELY WITH EACH STORM. A SPECIAL
MARINE WARNING HAS BEEN ISSUED FOR THE COASTAL WATERS. PONDING
OF WATER IN POOR DRAINAGE AREAS WILL CONTINUE.

TFG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
July 27, 5:30 PM EST to 7:00 PM EST
Where
Sussex County, 4 mi SW of Ellendale
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308760.